Nonlinearity of davenport—Schinzel sequences and of generalized path compression schemes

Abstract

Davenport—Schinzel sequences are sequences that do not contain forbidden subsequences of alternating symbols. They arise in the computation of the envelope of a set of functions. We show that the maximal length of a Davenport—Schinzel sequence composed ofn symbols is Θ (nα(n)), where α(n) is the functional inverse of Ackermann’s function, and is thus very slowly increasing to infinity. This is achieved by establishing an equivalence between such sequences and generalized path compression schemes on rooted trees, and then by analyzing these schemes.

This is a preview of subscription content, access via your institution.

References

  1. [1]

    W. Ackermann, Zum Hilbertschen Aufbau der reellen Zahlen,Math. Ann. 99 (1928), 113–133.

    Article  MathSciNet  Google Scholar 

  2. [2]

    M. Atallah, Dynamic Computational Geometry,Proc. 24th Symp. on Foundations of Computer Science, 1983, 92–99.

  3. [3]

    H. Davenport, A Combinatorial Problem Connected with Differential Equations, II,Acta Arithmetica 17 (1971), 363–372.

    MATH  MathSciNet  Google Scholar 

  4. [4]

    H. Davenport andA. Schinzel, A Combinatorial Problem Connected with Differential Equations,Amer. J. Math. 87 (1965), 684–694.

    MATH  Article  MathSciNet  Google Scholar 

  5. [5]

    M. J. Fisher, Efficiency of Equivalence Algorithms,in: Complexity of Computer Computations, (R. E. Miller and J. W. Thatcher, Eds.), Plenum Press, New York, 1972, 153–168.

    Google Scholar 

  6. [6]

    R. L. Graham, B. L. Rothschild andJ. H. Spencer,Ramsey Theory, Wiley-Interscience, New York, 1980.

    MATH  Google Scholar 

  7. [7]

    G. Kreisel, On the Interpretation of Nonfinitistic Proofs, II,J. Symbolic Logic 17 (1952), 43–58.

    MATH  Article  MathSciNet  Google Scholar 

  8. [8]

    J. Ketonen andR. M. Solovay, Rapidly Growing Ramsey Functions,Ann. of Math. 113 (1981), 267–314.

    Article  MathSciNet  Google Scholar 

  9. [9]

    R. Livne andM. Sharir, On Minima of Functions, Intersection Patterns of Curves, and Davenport—Schinzel Sequences,Proc. 26th IEEE Symposium on Foundations of Computer Science, Portland, Ore., October 1985, 312–320.

  10. [10]

    J. Paris andL. Harrington, A Mathematical Incompleteness in Peano Arithmetic,in: Handbook of Mathematical Logic, (ed: J. Barwise), North-Holland 1977, 1133–1142.

  11. [11]

    H. Rogers,Theory of Recursive Functions and Effective Computability, McGraw-Hill, 1967.

  12. [12]

    D. P. Roselle andR. G. Stanton, Some Properties of Davenport—Schinzel Sequences,Acta Arithmetica 17 (1971), 355–362.

    MATH  MathSciNet  Google Scholar 

  13. [13]

    M. Sharir, Almost Linear Upper Bounds on the Length of General Davenport—Schinzel Sequences,Combinatorica 7 (1987),to appear.

  14. [14]

    M. Sharir, On the Two-dimensional Davenport—Schinzel Problem,Techn. Rep. 193, Comp. Sci. Dept., Courant Institute, 1985.

  15. [15]

    E. Szemerédi, On a Problem by Davenport and Schinzel,Acta Arithmetica 25 (1974), 213–224.

    MATH  Google Scholar 

  16. [16]

    R. E. Tarjan, Efficiency of a Good but not Linear Set-union Algorithm,J. Assoc. Computing Machinery 22 (1975), 215–225.

    MATH  MathSciNet  Google Scholar 

Download references

Author information

Affiliations

Authors

Additional information

Work on this paper by the second author has been supported in part by a grant from the U.S.-Israeli Binational Science Foundation.

Rights and permissions

Reprints and Permissions

About this article

Cite this article

Hart, S., Sharir, M. Nonlinearity of davenport—Schinzel sequences and of generalized path compression schemes. Combinatorica 6, 151–177 (1986). https://doi.org/10.1007/BF02579170

Download citation

AMS subject classification (1980)

  • 05 A 99
  • 05 C 35
  • 68 B 15